Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 219, NWS Blacksburg, VA

May 27, 20118 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 27, 2011, 12:13 AM EDT for 8 counties in Virginia. It was in force for 47 min. 17 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2011, 12:13 AM EDT (04:13 UTC)
Expired
May 27, 2011, 1:00 AM EDT
In force
47 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Amherst County, VA, Bedford County, VA, Botetourt County, VA, Campbell County, VA, City of Lynchburg, VA, Franklin County, VA, Pittsylvania County, VA, Roanoke County, VA

The radar

The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 12:15 AM EDTTSTM WND DMG4 N Sydnorsville, VATREE DOWN ON SONTAG ROAD.
May 27, 12:16 AM EDTTSTM WND DMG6 Nne Sydnorsville, VADAMAGE TO HOUSE ON PATTI ROAD. FRONT PORCH COLUMNS MOVED...CHIMNEYS BLOWN OFF...EXTERIOR SHED DESTROYED.
May 27, 12:17 AM EDTTSTM WND DMG4 Nne Sydnorsville, VAROOF BLOWN OFF TRAILER AT MCNEIL MILL AND SONTAG ROAD.
May 27, 12:20 AM EDTTSTM WND DMG5 E Rocky Mount, VATREE DOWN ON BYRDS MILL ROAD.
May 27, 12:21 AM EDTTSTM WND DMG3 Ene Sontag, VATREE DOWN AT THE INTERSECTION OF DOE RUN ROAD AND COLONIAL TURNPIKE.
May 27, 12:23 AM EDTTSTM WND DMG4 Nw Penhook, VALARGE TREES DOWN. CAMPING VEHCLES DAMAGED IN CAMPGROUND.
May 27, 12:25 AM EDTTSTM WND DMG5 W Penhook, VATREE DOWN ON OLD FRANKLIN TURNPIKE AND BROOKS MILL ROAD.
May 27, 12:27 AM EDTTSTM WND DMG5 N Penhook, VALARGE TREES BLOCKING SCRUGGS ROAD.
May 27, 12:30 AM EDTTSTM WND DMG2 S Moneta, VATREE DOWN ON STATE ROUTE 655
May 27, 12:30 AM EDTTSTM WND DMG2 Sw Stewartsville, VATREE DOWN ON CALVERT ROAD
May 27, 12:30 AM EDTTSTM WND DMG5 Ene Burnt Chimney, VATREE DOWN AT THE INTERSECTION OF HARDY ROAD AND BOOKER T WASHINGTON HIGHWAY
May 27, 12:30 AM EDTTSTM WND DMG5 Ssw Stewartsville, VATREE DOWN AT THE INTERSECTION OF WINTER HILL ROAD AND EDWARDSVILLE ROAD.
May 27, 12:30 AM EDTTSTM WND DMG5 Wnw Penhook, VATREE DOWN ON LAKE PARK DRIVE
May 27, 12:30 AM EDTTSTM WND GST 602 Wnw Stewartsville, VA
May 27, 12:35 AM EDTTSTM WND DMG4 S Stewartsville, VATREE DOWN ON HARDY ROAD.
May 27, 12:35 AM EDTTSTM WND DMG5 N Penhook, VATREE DOWN AT THE INTERSECTION OF SCRUGGS AND ASHMEADE ROADS.
May 27, 12:35 AM EDTTSTM WND DMG5 Nw Moneta, VATREE DOWN ON STATE ROUTE 756

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 17 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 1:42 PM EDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 4.2 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2011-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2011-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
278 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1807 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

213 
WUUS51 KRNK 270413
SVRRNK
VAC009-019-023-031-067-143-161-515-680-270500-
/O.NEW.KRNK.SV.W.0219.110527T0413Z-110527T0500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1213 AM EDT FRI MAY 27 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
  SOUTHEASTERN ROANOKE COUNTY IN WEST CENTRAL VIRGINIA
  CITY OF BEDFORD IN SOUTH CENTRAL VIRGINIA
  CITY OF LYNCHBURG IN CENTRAL VIRGINIA
  FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
  CAMPBELL COUNTY IN CENTRAL VIRGINIA
  EASTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA
  BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA
  SOUTHWESTERN AMHERST COUNTY IN CENTRAL VIRGINIA

* UNTIL 100 AM EDT.

* AT 1210 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ONE INCH DIAMETER
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF BOONES
  MILL TO ROCKY MOUNT TO SNOW CREEK...OR ALONG A LINE EXTENDING FROM
  COPPER HILL TO ROCKY MOUNT TO SYDNORSVILLE...AND MOVING NORTHEAST
  AT 60 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SONTAG...
  WESTERN SMITH MOUNTAIN LAKE...
  ROANOKE MOUNTAIN...
  STEWARTSVILLE...
  HUDDLESTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3681 7975 3696 7997 3709 8011 3755 7953
      3754 7950 3756 7944 3760 7945 3763 7941
      3752 7914 3729 7895
TIME...MOT...LOC 0414Z 229DEG 53KT 3709 8003 3703 7986
          3688 7973

$$

WP
3 follow-up statements
975 
WWUS51 KRNK 270434
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1234 AM EDT FRI MAY 27 2011

VAC143-270444-
/O.CAN.KRNK.SV.W.0219.000000T0000Z-110527T0500Z/
PITTSYLVANIA VA-
1234 AM EDT FRI MAY 27 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PITTSYLVANIA COUNTY
IS CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT FRIDAY
MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3712 7938 3708 7943 3703 7953 3705 7954
      3704 7959 3700 7961 3696 7971 3709 7986
      3722 7994 3755 7953 3754 7950 3756 7944
      3760 7945 3763 7941 3752 7914 3734 7900
TIME...MOT...LOC 0434Z 227DEG 51KT 3729 7980 3719 7968
          3707 7965

$$

VAC009-019-023-031-067-161-515-680-270500-
/O.CON.KRNK.SV.W.0219.000000T0000Z-110527T0500Z/
ROANOKE VA-CITY OF BEDFORD VA-CITY OF LYNCHBURG VA-FRANKLIN VA-
CAMPBELL VA-BOTETOURT VA-BEDFORD VA-AMHERST VA-
1234 AM EDT FRI MAY 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM EDT
FOR THE CITY OF BEDFORD...THE CITY OF LYNCHBURG... SOUTHWESTERN
AMHERST...BEDFORD...EASTERN BOTETOURT...NORTHWESTERN CAMPBELL...
NORTHEASTERN FRANKLIN AND EASTERN ROANOKE COUNTIES...

AT 1232 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM STEWARTSVILLE TO NORTHWEST SMITH MOUNTAIN LAKE TO
SOUTHERN SMITH MOUNTAIN LAKE...OR ALONG A LINE EXTENDING FROM
STEWARTSVILLE TO MONETA TO PENHOOK...MOVING NORTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  GOODVIEW...
  MONTVALE...
  D-DAY MEMORIAL...
  PEAKS OF OTTER RECREATION AREA...
  SEDALIA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT FRIDAY
MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3712 7938 3708 7943 3703 7953 3705 7954
      3704 7959 3700 7961 3696 7971 3709 7986
      3722 7994 3755 7953 3754 7950 3756 7944
      3760 7945 3763 7941 3752 7914 3734 7900
TIME...MOT...LOC 0434Z 227DEG 51KT 3729 7980 3719 7968
          3707 7965

$$
457 
WWUS51 KRNK 270453
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1253 AM EDT FRI MAY 27 2011

VAC067-161-270503-
/O.CAN.KRNK.SV.W.0219.000000T0000Z-110527T0500Z/
ROANOKE VA-FRANKLIN VA-
1253 AM EDT FRI MAY 27 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FRANKLIN AND
EASTERN ROANOKE COUNTIES IS CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT FRIDAY
MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3734 7900 3716 7953 3726 7961 3735 7977
      3755 7953 3754 7950 3756 7944 3757 7943
      3760 7945 3763 7941 3752 7914
TIME...MOT...LOC 0453Z 227DEG 51KT 3747 7955 3737 7943
          3725 7940

$$

VAC009-019-023-031-515-680-270500-
/O.CON.KRNK.SV.W.0219.000000T0000Z-110527T0500Z/
CITY OF BEDFORD VA-CITY OF LYNCHBURG VA-CAMPBELL VA-BOTETOURT VA-
BEDFORD VA-AMHERST VA-
1253 AM EDT FRI MAY 27 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM EDT
FOR THE CITY OF BEDFORD...THE CITY OF LYNCHBURG... SOUTHWESTERN
AMHERST...BEDFORD...EASTERN BOTETOURT AND NORTHWESTERN CAMPBELL
COUNTIES...

AT 1249 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM PEAKS OF OTTER RECREATION AREA TO BEDFORD CITY TO 9
MILES SOUTHEAST OF D-DAY MEMORIAL...OR ALONG A LINE EXTENDING FROM 7
MILES SOUTHEAST OF BUCHANAN TO BEDFORD CITY TO HUDDLESTON...MOVING
NORTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  PEAKS OF OTTER SUMMIT...
  FOREST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT FRIDAY
MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

&&

LAT...LON 3734 7900 3716 7953 3726 7961 3735 7977
      3755 7953 3754 7950 3756 7944 3757 7943
      3760 7945 3763 7941 3752 7914
TIME...MOT...LOC 0453Z 227DEG 51KT 3747 7955 3737 7943
          3725 7940

$$
133 
WWUS51 KRNK 270500
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
100 AM EDT FRI MAY 27 2011

VAC009-019-023-031-515-680-270508-
/O.EXP.KRNK.SV.W.0219.000000T0000Z-110527T0500Z/
CITY OF BEDFORD VA-CITY OF LYNCHBURG VA-CAMPBELL VA-BOTETOURT VA-
BEDFORD VA-AMHERST VA-
100 AM EDT FRI MAY 27 2011

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF BEDFORD...THE CITY
OF LYNCHBURG...SOUTHWESTERN AMHERST...BEDFORD...EASTERN BOTETOURT AND
NORTHWESTERN CAMPBELL COUNTIES EXPIRES AT 100 AM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT FRIDAY
MORNING FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWESTERN VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

LAT...LON 3734 7900 3716 7953 3726 7961 3735 7977
      3755 7953 3754 7950 3756 7944 3757 7943
      3760 7945 3763 7941 3752 7914
TIME...MOT...LOC 0458Z 227DEG 51KT 3752 7948 3742 7936
          3730 7933

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 11:44 PM EDT, 29 minutes earlier.

Area forecast discussion, May 26, 11:44 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1144 PM EDT THU MAY 26 2011

.SYNOPSIS...
A WEAKENING COOL FRONT APPROACHING FROM THE WEST WILL BRING AN
INCREASED THREAT OF SHOWERS AND THUNDERSTORMS TO PORTIONS OF THE
MID APPALACHIAN AND MID ATLANTIC REGION TONIGHT INTO FRIDAY. AN
UPPER LEVEL HIGH PRESSURE SYSTEM WILL BUILD OVER THE AREA THIS
WEEKEND INTO NEXT WEEK...REDUCING THE THREAT OF RAIN...BUT
BRINGING A STRETCH OF VERY WARM AND HUMID WEATHER THAT WILL LIKELY
LAST WELL INTO NEXT WEEK.

&&

.NEAR TERM /THROUGH FRIDAY/...
QUICK UPDATE AGAIN TO EXTEND THE GOING WATCH ANOTHER HOUR GIVEN
BOWING OF CELLS ALONG THE BLUE RIDGE. MAIN THREAT IS OVER THE
EXTREME EASTERN PORTION OF THE WATCH BUT DO EXPECT STORMS TO
SLOWLY WEAKEN WITH A GRADUAL DECREASE IN INSTABILITY NOTED OFF THE
LATEST LAPS ANALYSIS.

PREVIOUS DISCUSSIONS BELOW...

WILL CONTINUE WATCH ACROSS THE REGION A WHILE LONGER WITH MAIN
FOCUS ALONG THE BLUE RIDGE WHERE CELLS ARE TRAINING WITH SOME
EMBEDDED BOW ECHOES PRODUCING STRONG WINDS. APPEARS FAR WESTERN
AREAS SHOULD ONLY SEE ADDED SHRA WITH LESS SVR THREAT SO MAY BE
ABLE TO CANCEL THE WATCH BACK THERE SHORTLY. OTRW STORMS PERSIST
ATTM AIDED BY UNCAPPED EVENING RNK RAOB INCLUDING STEEP LOW LEVEL
LAPSES AND RESIDUAL INSTABILITY FROM EARLIER. HOWEVER FARTHER EAST
QUESTIONS WITH WHETHER OR NOT THE MID LEVEL CAP SEEN OFF THE GSO
RAOB WILL HOLD ESPCLY GIVEN THE APPROACH OF THE S/W FROM THE SOUTH
AND LEFTOVER 1K+ CAPES IN THE EAST. ALTHOUGH THINKING IS THAT MOST
OF THIS COVERAGE THAT MAY SPILL EAST OF THE BLUE RIDGE WONT BE
SEVERE...EXPECT HEAVY RAIN A POSSIBILITY AT LEAST A WHILE PAST
MIDNIGHT SO BEEFED UP POPS/WORDING EAST OF THE WATCH AREA AS THE
AXIS OF CONVERGENCE SHIFTS VERY SLOWLY EAST. OTRW LOWERED TEMPS
SOME IN THE WEST IN THE WAKE OF THE RAINFALL WHILE KEEPING THE
EAST WELL INTO THE 60S OVERNIGHT WHILE SOME OF THE WEST FALLS INTO
THE 50S.

QUICK UPDATE TO EXPAND THE GOING SVR WATCH OUT TO MIDNIGHT AND TO
EXTEND IT FARTHER EAST TO INCLUDE ANOTHER ROW OR TWO OF COUNTIES
OUT TO ALONG THE BLUE RIDGE. STORMS CONTINUE TO MIGRATE EASTWARD
GIVEN STRONG INSTABILITY AND OUTFLOW DESPITE LACK OF REAL JUICY
DEWPOINTS. MANY ARE CONTINUING TO PRODUCE LARGE HAIL AND WILL
LIKELY DO SO UNTIL THE BOUNDARY LAYER COOLS A BIT MORE. NO OTHER
CHANGES FOR NOW UNTIL STORMS WIND DOWN SOME LATER THIS EVENING.

PROXIMITY OF TROF OF LOW PRESSURE PUSHING EAST INTO THE OHIO
VALLEY WILL ALLOW MID LEVEL LAPSES TO STEEPEN SUFFICIENTLY OVER
THE WESTERN PART OF THE BLACKSBURG FORECAST AREA TO SUPPORT WIDELY
SCATTERED SEVERE CONVECTION THIS AFTERNOON INTO THIS EVENING...AND
AN APPROPRIATE SEVERE THUNDERSTORM WATCH HAS BEEN POSTED FOR THIS
AREA.

HOWEVER...NEXT STRONG UPPER TROF SLAMMING INTO THE NORTHWESTERN
PORTION OF THE NATION WILL SUPPORT DOWNSTREAM RIDGING SUCH THAT
THE OHIO VALLEY TROF WILL BEGIN TO FILL/LIFT LATER TONIGHT INTO
FRIDAY. WHILE THIS WILL DIMINISH THE SEVERE WEATHER THREAT WITH
TIME...ESPECIALLY AS THERMODYNAMIC SUPPORT IS LOST THIS
EVENING...PROGRESSION OF THETA-E RIDGE AND REMNANT OUTFLOW
BOUNDARIES FROM LINE OF CONVECTION RACING OUT EAST AHEAD OF
DISSIPATING COOL FRONT WILL LIKELY LINE UP OVER OR NEAR THE
BLACKSBURG FORECAST AREA LATER TONIGHT INTO FRIDAY. THIS WILL
RESULT IN ABUNDANT CLOUD COVER AND A GOOD THREAT OF PRECIPITATION
IN MOST AREAS ALONG AND WEST OF THE BLUE RIDGE TONIGHT...AND
ACROSS MOST AREAS ON FRIDAY. DIMINISHING SHEAR AND SUPPRESSED
INSOLATION DUE TO CLOUD COVER SHOULD SUPPRESS SEVERE WEATHER
THREAT TOMORROW.

AT THE PRESENT TIME...INSUFFICIENT PERSISTENT FORCING APPEARS TO
EXIST TO WARRANT A SIGNIFICANT FLASH FLOOD THREAT...ALTHOUGH WITH
RELATIVELY HIGH AND INCREASING PRECIPITABLE WATER AND WEAKENING
SHEAR WITH TIME...SOME TRAINING OF STORMS WITH HEAVY RAIN MAY BE
SUFFICIENT TO WARRANT ONE OR TWO FLASH FLOOD WARNINGS DURING THE
NEXT 12-24 HOURS...ESPECIALLY WEST OF THE BLUE RIDGE.

AS WOULD BE EXPECTED WITH AN INCREASING THREAT OF RAIN AND
CLOUDS...EXPECT TO SEE A MODERATED DIURNAL TEMPERATURE CURVE
THROUGH THE NEAR TERM PERIOD...AND TOOK A MODEL BLEND CONSISTENT
WITH EXISTING SET OF GRIDDED FIELDS THROUGH FRIDAY.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
THE UPPER LEVEL LOW CURRENTLY TRACKING ACROSS THE OHIO VALLEY
WEAKENS AND LIFTS NORTHEAST...WITH A TRAILING UPPER LEVEL TROF
AXIS CROSSING THE FORECAST AREA FRIDAY NIGHT...KEEPING MOST OF
REGION UNDER AN AREA OF UPPER DIVERGENCE WHICH SHOULD HELP KEEP A
FAIRLY LARGE AREA OF SHOWERS AND STORMS GOING PAST SUNSET FRIDAY.
AS A RESULT...KEPT LIKELY POPS FOR MUCH OF THE AREA FRIDAY NIGHT.

BY SATURDAY...THE AXIS OF THE UPPER LEVEL TROF WILL HAVE SHIFTED
EAST OF THE FORECAST AREA...TAKING THE DEEP MOISTURE WITH IT.
HOWEVER...LINGERING INSTABILITY AND WEAK LOW LEVEL SOUTHEAST FLOW
WILL GENERATE WIDELY SCATTERED SHOWERS AND STORMS...ESPECIALLY ALONG
AND EAST OF THE BLUE RIDGE. LEANED TOWARD THE WARMER GFS MOS VALUES
FOR HIGHS SATURDAY WITH CLOUDS ERODING BEHIND DEPARTING SHORTWAVE.

ANY PRECIPITATION SATURDAY WILL BE DIURNALLY DRIVEN AND DISSIPATE
AROUND SUNSET. A WEAK SOUTHERLY LOW LEVEL FLOW WILL KEEP A MOIST
AIR MASS IN PLACE...WITH DEW POINTS REMAINING IN THE 60S.
THEREFORE...USED THE WARMER GFS MOS VALUES FOR LOWS SATURDAY NIGHT.

ON SUNDAY...THE UPPER LEVEL RIDGE BEGINS TO BUILD IN FROM THE WEST
WITH INCREASING HEIGHTS AND 1000-850MB THICKNESSES PUSHING HIGHS
SEVERAL DEGREES WARMER THAN SATURDAY'S EXPECTED VALUES. WENT A
COUPLE OF DEGREES WARMER THAN GUIDANCE FOR HIGHS SUNDAY. AS MID
LEVEL TEMPS WARM...CHANCES FOR SHOWERS AND STORMS WILL
DIMINISH...ALTHOUGH A STRAY STORM IN THE SOUTHERN BLUE RIDGE IS NOT
OUT OF THE QUESTION FOR SUNDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT BUILDING AN UPPER RIDGE
OVER THE AREA EARLY IN THE LONG TERM PERIOD...BEFORE AN UPPER LEVEL
SHORTWAVE MOVING ALONG THE U.S./CANADA BORDER FLATTENS THE RIDGE
WEDNESDAY INTO THURSDAY.

THE BIG WEATHER STORY EARLY IN THE WORK WEEK WILL BE THE NEAR RECORD
TEMPERATURES...AS GEFS ENSEMBLES SHOW 850MB TEMPS 2-3 STANDARD
DEVIATIONS ABOVE NORMAL. AS A RESULT...WENT A COUPLE OF DEGREES
ABOVE FORECAST GUIDANCE. WHILE MOST AREAS WILL REMAIN DRY...KEPT
A SMALL CHANCE FOR MOUNTAIN THUNDERSTORMS TUESDAY/WEDNESDAY WITH
INSTABILITY...WEAK LIFT GENERATED BY THE INFLUENCE OF TERRAIN...AND
THETA-E AXIS IN PLACE.

LOW LEVEL NORTHEAST/EASTERLY FLOW ARRIVES WEDNESDAY NIGHT AND
THURSDAY BRINGING COOLER AND MAINLY DRIER AIR...BUT WEAK UPSLOPE
FLOW MAY GENERATED WIDELY SCATTERED MOUNTAIN SHOWERS/STORMS.

&&

.AVIATION /04Z FRIDAY THROUGH TUESDAY/...
SHOWERS AND THUNDERSTORMS AHEAD OF AN APPROACHING UPPER LEVEL LOW
PRESSURE SYSTEM AND ASSOCIATED MVFR FLIGHT RESTRICTIONS WILL
CONTINUE OVER THE MOUNTAINS INTO THIS EVENING...IMPACTING THE
SOUTHEASTERN WEST VIRGINIA TERMINAL FORECAST POINTS THROUGH
MIDNIGHT AND PERHAPS KBCB BY 01Z...9PM. SOME OF THE STORMS MAY
CONTAIN LARGE HAIL AND DAMAGING WINDS FOR A FEW MORE HOURS BEFORE
LOSS OF HEATING CAUSES THEM TO DIMINISH.

AS UPPER FLOW ALOFT BACKS IN ADVANCE OF THE LOW PRESSURE SYSTEM...
PROGRESSION OF LINE OF SHOWERS/STORMS WILL BE ARRESTED...SUCH THAT
THREAT OF MVFR FLIGHT RESTRICTIONS SHOULD NOT IMPACT KROA AND
POINTS EAST UNTIL LATE THIS EVENING OR DURING THE EARLY MORNING
HOURS ON FRIDAY. HOWEVER THINKING NOW THAT MOST WILL PROBABLY BE
DELAYED UNTIL LATE MORNING OR EARLY AFTERNOON AT KLYH AND KDAN.

ONCE THEY ARRIVE...LINE OF SHOWERS/STORMS WILL BE SLOW TO EXIT
THE AREA TO THE EAST...SO AT LEAST AREAS OF MVFR FLIGHT
RESTRICTIONS...WITH MORE LOCALIZED IFR RESTRICTIONS ALONG/NEAR
THE HIGHER RIDGES WHERE SOME RIDGE TOP OBSCURATIONS ARE
POSSIBLE...WILL LIKELY CONTINUE THOUGH MUCH OF FRIDAY...AND
PERHAPS WELL INTO SATURDAY/SATURDAY NIGHT.

RELATIVELY STAGNANT AIR MASS WILL THEN LINGER OVER THE TERMINAL
FORECAST AREA SUNDAY INTO TUESDAY AS AN UPPER RIDGE OF HIGH
PRESSURE BUILDS OVER THE AREA. TYPICALLY...THIS RESULTS IN
BUILDING HEAT AND HUMIDITY...CHARACTERIZED BY AT LEAST LATE NIGHT
TO MID MORNING MVFR TO IFR FLIGHT RESTRICTIONS...GIVING WAY TO VFR
WEATHER BY LATE MORNING/EARLY AFTERNOON AS ATMOSPHERE BECOMES
HEATED AND BETTER MIXED. HOWEVER...THE THREAT OF ISOLATED FLIGHT
RESTRICTIONS BACK INTO THE MVFR RANGE IN THE VICINITY OF
AFTERNOON/EVENING SHOWERS/THUNDERSTORMS CAN NOT BE RULED OUT
ENTIRELY...ESPECIALLY ALONG/NEAR SOME OF THE HIGHER RIDGES.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WERT
NEAR TERM...JH/WERT
SHORT TERM...PH
LONG TERM...PH
AVIATION...JH/WERT
Hazardous weather outlook, May 26, 11:41 PM EDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1141 PM EDT THU MAY 26 2011

NCZ004-VAZ033>035-043-280345-
STOKES-FRANKLIN-BEDFORD-AMHERST-HENRY-
1141 PM EDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT.
THE PRIMARY THREATS FROM ANY STORMS THAT BECOME SEVERE WILL BE
DAMAGING WINDS AND HAIL. HEAVY RAIN IS ALSO LIKELY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>003-018>020-VAZ007-009>020-022>024-032-WVZ042>045-280345-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-MERCER-
SUMMERS-MONROE-GREENBRIER-
1141 PM EDT THU MAY 26 2011

...SEVERE THUNDERSTORM WATCH 381 IN EFFECT UNTIL 1 AM EDT FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WITH HEAVY RAIN ARE EXPECTED ON FRIDAY...RESULTING IN
A THREAT FOR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-VAZ044>047-058-059-280345-
ROCKINGHAM-CASWELL-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
1141 PM EDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 26, 11:04 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1104 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     HAIL             BROOKS CROSSROADS       36.12N 80.78W
05/26/2011  E1.25 INCH       YADKIN             NC   PUBLIC

&&

CHENARD
Local storm report, May 26, 11:15 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1115 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     FLASH FLOOD      5 SW FRIES              36.66N 81.02W
05/26/2011                   GRAYSON            VA   LAW ENFORCEMENT

            MUDSLIDE ON ROUTE 274 BETWEEN INDEPENDENCE AND FRIES.

&&

JHUDGINS
Local storm report, May 26, 11:24 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1124 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 PM     HAIL             2 NE MEADOWS OF DAN     36.75N 80.39W
05/26/2011  E0.88 INCH       PATRICK            VA   TRAINED SPOTTER

&&

WERT
Local storm report, May 26, 11:28 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1128 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 PM     HAIL             3 WNW KING              36.29N 80.40W
05/26/2011  E0.50 INCH       STOKES             NC   TRAINED SPOTTER

&&

MATTAROCHIA
Local storm report, May 26, 11:31 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1131 PM EDT THU MAY 26 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     6 E DUBLIN              37.12N 80.60W
05/26/2011                   PULASKI            VA   911 CALL CENTER

            FEW TREES DOWN ON HAZEL HOLLOW ROAD.

&&

CHENARD
Special weather statement, May 27, 12:09 AM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1209 AM EDT FRI MAY 27 2011

VAZ014-017-022-023-033-034-043>045-270445-
BEDFORD VA-BOTETOURT VA-CAMPBELL VA-FLOYD VA-FRANKLIN VA-HENRY VA-
MONTGOMERY VA-PITTSYLVANIA VA-ROANOKE VA-
1209 AM EDT FRI MAY 27 2011

...A LINE OF THUNDERSTORMS WILL AFFECT PORTIONS OF SOUTHWEST VIRGINA
THROUGH EARLY MORNING...

AT 1206 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM PILOT TO
6 MILES NORTHWEST OF FERRUM TO 4 MILES SOUTHWEST OF SYDNORSVILLE TO 4
MILES EAST OF MARTINSVILLE CITY...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR SHAWSVILLE...SANDY RIVER...MOUNTAIN
VALLEY...AND SONTAG AROUND 1215 AM...ELLISTON-LAFAYETTE...ELLISTON...
WESTERN SMITH MOUNTAIN LAKE...AND BENT MOUNTAIN AROUND 1220 AM...
GLENVAR AND AND ROANOKE MOUNTAIN AROUND 1225 AM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3758 7983 3749 7945 3735 7928 3710 7912
      3655 7979 3680 7996 3694 8013 3703 8050

WP

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:03 PM EDTSevere Thunderstorm WarningRNKCarroll, Pulaski, Wythe, City of Galax42 min
May 26, 8:12 PM EDTSevere Thunderstorm WarningRNKBland, Carroll, Grayson, Pulaski, Wythe48 min
May 26, 8:15 PM EDTSevere Thunderstorm WarningRNKCraig, Giles, Pulaski44 min
May 26, 8:16 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, City of Galax59 min
May 26, 8:43 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Montgomery, Pulaski, Wythe, City of Radford62 min
May 26, 8:57 PM EDTSevere Thunderstorm WarningRNKAlleghany, Botetourt, Craig, Montgomery, Roanoke, City of Covington and 2 more63 min
May 26, 9:04 PM EDTFlash Flood WarningRNKCarroll, Floyd, Grayson, Pulaski, Wythe, City of Galax4 hr
May 26, 9:15 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, City of Galax60 min
May 26, 9:38 PM EDTSevere Thunderstorm WarningRNKCarroll, Patrick67 min
May 26, 10:17 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Grayson, Montgomery, Pulaski, Wythe and 2 more58 min
May 26, 10:25 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Botetourt, City of Covington48 min
May 26, 10:36 PM EDTFlash Flood WarningRNKAlleghany, Bath, Botetourt, Craig, Floyd, Giles and 5 more6 hr
May 26, 10:52 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick53 min
May 26, 10:58 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Franklin, Henry, Patrick62 min
May 27, 12:09 AM EDTSpecial Weather StatementRNKBedford, Botetourt, Franklin, City of Martinsville, City of Roanoke, City of Salem36 min
May 27, 12:40 AM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Bedford, Botetourt, Roanoke, Rockbridge50 min
May 27, 1:13 AM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington17 min
May 27, 6:08 AM EDTFlash Flood WatchRNKAlleghany, Bath, Bland, Carroll, Craig, Floyd and 8 more16 hr
May 27, 1:21 PM EDTSpecial Weather StatementRNKCharlotte, Halifax54 min
May 27, 2:18 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Pittsylvania, City of Danville, City of Martinsville57 min
May 27, 2:54 PM EDTAreal Flood AdvisoryRNKCity of Danville3 hr
May 27, 3:15 PM EDTSevere Thunderstorm WarningRNKAppomattox, Bedford, Campbell, Charlotte, Halifax, Pittsylvania and 1 more60 min
May 27, 3:52 PM EDTAreal Flood AdvisoryRNKCity of Lynchburg3 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.